×

zbMATH — the first resource for mathematics

A positive formula for the Ehrhart-like polynomials from root system chip-firing. (English) Zbl 07140429
Summary: In earlier work in collaboration with Pavel Galashin and Thomas McConville we introduced a version of chip-firing for root systems. Our investigation of root system chip-firing led us to define certain polynomials analogous to Ehrhart polynomials of lattice polytopes, which we termed the symmetric and truncated Ehrhart-like polynomials. We conjectured that these polynomials have nonnegative integer coefficients. Here we affirm “half” of this positivity conjecture by providing a positive, combinatorial formula for the coefficients of the symmetric Ehrhart-like polynomials. This formula depends on a subtle integrality property of slices of permutohedra, and in turn a lemma concerning dilations of projections of root polytopes, which both may be of independent interest. We also discuss how our formula very naturally suggests a conjecture for the coefficients of the truncated Ehrhart-like polynomials that turns out to be false in general, but which may hold in some cases.
MSC:
17B22 Root systems
52B20 Lattice polytopes in convex geometry (including relations with commutative algebra and algebraic geometry)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abe, Takuro; Terao, Hiroaki, The freeness of Shi-Catalan arrangements, European J. Combin., 32, 8, 1191-1198 (2011) · Zbl 1235.52035
[2] Athanasiadis, Christos A., Arrangements - Tokyo 1998, 27, Deformations of Coxeter hyperplane arrangements and their characteristic polynomials, 1-26 (2000), Kinokuniya, Tokyo · Zbl 0976.32016
[3] Beck, Matthias; Robins, Sinai, Computing the continuous discretely, xx+285 p. pp. (2015), Springer, New York · Zbl 1339.52002
[4] Björner, Anders; Brenti, Francesco, Combinatorics of Coxeter groups, 231, xiv+363 p. pp. (2005), Springer, New York · Zbl 1110.05001
[5] Bourbaki, Nicolas, Lie groups and Lie algebras. Chapters 4-6, xii+300 p. pp. (2002), Springer-Verlag, Berlin · Zbl 0983.17001
[6] Cellini, Paola; Marietti, Mario, Root polytopes and Borel subalgebras, Int. Math. Res. Not. IMRN, 12, 4392-4420 (2015) · Zbl 1337.17011
[7] Dyer, M. J.; Lehrer, G. I., Parabolic subgroup orbits on finite root systems, J. Pure Appl. Algebra, 222, 12, 3849-3857 (2018) · Zbl 1398.20048
[8] Edelman, Paul H.; Reiner, Victor, Free arrangements and rhombic tilings, Discrete Comput. Geom., 15, 3, 307-340 (1996) · Zbl 0853.52013
[9] Ehrhart, E., Polynômes arithmétiques et méthode des polyèdres en combinatoire, 35, 165 p. pp. (1977), Birkhäuser Verlag, Basel-Stuttgart · Zbl 0337.10019
[10] Galashin, Pavel; Hopkins, Sam; Mcconville, Thomas; Postnikov, Alexander, Root system chip-firing I: Interval-firing · Zbl 1440.17006
[11] Galashin, Pavel; Hopkins, Sam; Mcconville, Thomas; Postnikov, Alexander, Root system chip-firing II: Central-firing (2017) · Zbl 1411.05183
[12] Garibaldi, Skip, \(E_8\), the most exceptional group, Bull. Amer. Math. Soc. (N.S.), 53, 4, 643-671 (2016) · Zbl 1398.20062
[13] Hopkins, Sam; Mcconville, Thomas; Propp, James, Sorting via chip-firing, Electron. J. Combin., 24, 3, 20 p. pp. (2017) · Zbl 1369.05148
[14] Humphreys, James E., Introduction to Lie algebras and representation theory, 9, xii+169 p. pp. (1972), Springer-Verlag, New York-Berlin · Zbl 0254.17004
[15] Lam, Thomas; Postnikov, Alexander, Lie Groups, Geometry, and Representation Theory: A Tribute to the Life and Work of Bertram Kostant, Alcoved Polytopes II, 253-272 (2018), Springer International Publishing: Springer International Publishing, Cham · Zbl 1414.52007
[16] Liu, Fu, Recent Trends in Algebraic Combinatorics, On Positivity of Ehrhart Polynomials, 189-237 (2019), Springer International Publishing: Springer International Publishing, Cham · Zbl 1435.52007
[17] Macdonald, I. G., Polynomials associated with finite cell-complexes, J. London Math. Soc. (2), 4, 181-192 (1971) · Zbl 0216.45205
[18] Mcmullen, Peter, Valuations and Euler-type relations on certain classes of convex polytopes, Proc. London Math. Soc. (3), 35, 1, 113-135 (1977) · Zbl 0353.52001
[19] Mcmullen, Peter, Lattice invariant valuations on rational polytopes, Arch. Math., 31, 1, 509-516 (197879) · Zbl 0387.52007
[20] Mészáros, Karola, Root polytopes, triangulations, and the subdivision algebra. I, Trans. Amer. Math. Soc., 363, 8, 4359-4382 (2011) · Zbl 1233.05215
[21] Mészáros, Karola, Root polytopes, triangulations, and the subdivision algebra, II, Trans. Amer. Math. Soc., 363, 11, 6111-6141 (2011) · Zbl 1233.05216
[22] Oshima, Toshio, A classification of subsystems of a root system (2006)
[23] Postnikov, Alexander, Permutohedra, associahedra, and beyond, Int. Math. Res. Not. IMRN, 6, 1026-1106 (2009) · Zbl 1162.52007
[24] Postnikov, Alexander; Stanley, Richard P., Deformations of Coxeter hyperplane arrangements, J. Combin. Theory Ser. A, 91, 1-2, 544-597 (2000) · Zbl 0962.05004
[25] Sage-Combinat Community, Sage-Combinat: enhancing Sage as a toolbox for computer exploration in algebraic combinatorics (2018)
[26] Sage Developers, SageMath, the Sage Mathematics Software System (Version 8.2) (2018)
[27] Shephard, Geoffrey C., Combinatorial properties of associated zonotopes, Canad. J. Math., 26, 2, 302-321 (1974) · Zbl 0287.52005
[28] Stanley, Richard P., Combinatorial mathematics, optimal designs and their applications (Proc. Sympos. Combin. Math. and Optimal Design, Colorado State Univ., Fort Collins, Colo., 1978), 6, Decompositions of rational convex polytopes, 333-342 (1980), North Holland · Zbl 0812.52012
[29] Stanley, Richard P., Applied geometry and discrete mathematics, 4, A zonotope associated with graphical degree sequences, 555-570 (1991), Amer. Math. Soc., Providence, RI · Zbl 0737.05057
[30] Stanley, Richard P., Enumerative combinatorics. Volume 1, 49, xiv+626 p. pp. (2012), Cambridge University Press: Cambridge University Press, Cambridge · Zbl 1247.05003
[31] Stembridge, John R., The partial order of dominant weights, Adv. Math., 136, 2, 340-364 (1998) · Zbl 0916.06001
[32] Terao, Hiroaki, Multiderivations of Coxeter arrangements, Invent. Math., 148, 3, 659-674 (2002) · Zbl 1032.52013
[33] Yoshinaga, Masahiko, Characterization of a free arrangement and conjecture of Edelman and Reiner, Invent. Math., 157, 2, 449-454 (2004) · Zbl 1113.52039
[34] Yoshinaga, Masahiko, Worpitzky partitions for root systems and characteristic quasi-polynomials, Tohoku Math. J. (2), 70, 1, 39-63 (2018) · Zbl 1390.52026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.